Nexplanon side effects

Nexplanon Side Effects: A Case Story

1479 views
Like
Print Friendly, PDF & Email

As a mother of 4, having had all of my children in my twenties, birth control was always a part of my life. I tried birth control pills, shots, the ring, and lastly, the arm implant, Nexplanon. In 2019, at the age of 35, I had the Nexplanon inserted in my left arm. I was excited about it because it was a birth control that was hands off and there would be no need to think about it. I would be protected for three years.

The First Signs That Something Was Wrong

In the summer of 2022, after three years of use, my OB said I should get it replaced with a new one. I had it replaced in June of 2022. I noticed right away that the implant site on my left arm was itchy. I didn’t experience that with my first one. Then a month later, I started feeling like my throat was closing at night. I wasn’t sick and I didn’t have allergies. It made me nervous to have that feeling, like I would choke and not be able to breathe.

In August, two months later, I had a full blown panic attack while in the car on my way to a Yankees game with my husband. I was so excited about going to the game, but while in the car, I felt like I couldn’t swallow my saliva properly, like my throat was closing again. We ended up in the ER instead of the game where I had an MRI of my neck to check my throat and nothing was wrong.

On September 30th, I woke up with a clogged feeling in my left ear, and lost my hearing a day later. I went to the ENT and they mentioned I had to get on a high dose of steroids for 3 weeks in order to try and restore my hearing. I experienced terrible side effects, such as anxiety, panic, fear of death, heart palpitations, heart racing, dizziness and blurred vision and extreme nervousness and depersonalization. I wasn’t able to work, drive, or go outside. Thank God, that after the first week of steroids, my hearing was restored. Now I just had to taper off the steroids, which were still giving me all the side effects even with the lower dosages.

As of November, I was no longer on steroids, but the side effects I was feeling, kept getting worse. I would cry all day, all night, and lost 15lbs in a month because I couldn’t eat. I went to the ER multiple times thinking I was having a heart attack from the chest tightness and palpitations. The doctors all said that I shouldn’t have any side effects from the steroids since I had stopped taking it months before. I had my vision checked, a full cardiac stress test, bloodwork, all with normal results. I didn’t understand and no doctor would help me. My primary care doctor recommended anxiety medications since that’s what I was exhibiting for the first time in my life. I refused them completely and just decided that I would continue waiting.

Was Nexplanon Causing My Health Issues?

It was then December, and no symptoms had improved. I was still having panic attacks daily, still having palpitations, heart racing, dizziness, blurred vision, depersonalization, and now muscle weakness and internal tremors. My legs would shake going down the stairs. I was only getting worse. I sat down and prayed one night, just hoping God would give me a sign. The next day I received an email from a family member saying her friend tried Nexplanon and was having severe panic attacks, so she removed it. I was excited. Could it be the Nexplanon? I never thought of it because I had used it for 3 years before the replacement with no side effects. I then looked up forums online and I found hundreds of comments with women experiencing the same side effects as me. It was unbelievable.

I made an appointment with my OB for December 15, 2022 to get it removed. A week later, no symptom relief or improvement. Two weeks later, still nothing. I became discouraged thinking it wasn’t birth control and I was feeling devastated and nervous, thinking the worst. But finally, after 3 weeks, almost every single side effect was gone. No more panic attacks, no more blurred vision, no more fear of death, heart racing, palpitations, throat tightness, nothing. Only one symptom remains, even now, over a year later and it’s the internal tremors. It was the last symptom to develop and I’m sure it will be the last to go. It is definitely less severe than before and I find that deep breathing makes the tremors go away. I am grateful that I was able to figure out what was causing all of my issues since even my OB said that it was not possible for the Nexplanon to give me the severe anxiety and every side effect I was experiencing. I am finally back to my normal self, happy go lucky, loving life and appreciating every minute of every day. I am grateful first to God, for answering my prayers and for all of my family and friends that supported me through this difficult time. I hope my experience helps other women that may not know to look at their birth control if they ever go through something like me.

Medication Side Effects?

If you have experienced medication side effects, please share your story and allow HM to publish it. For more information, send us a note here.

We Need Your Help

More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.

Yes, I would like to support Hormones Matter.

Photo by Reproductive Health Supplies Coalition on Unsplash.

2 Comments

  1. ALL medicines cause nutritional deficits. They pull vitamins and minerals from the body in order to manage the meds.

    I could go on and on about this, because most doctors don’t know about this nutritional mess they create, nor how to handle it. Sometimes the results are permanent. Several have been for me.

    That said, i developed a tremor last summer, mostly in my legs. Instead of going to a doctor, i researched what nutritional deficits could cause this. I think the article listed 4 or 5, but only one made sense for me. Vitamin E. Evidently i was very low with this. I’m taking a pretty high dose, and if i feel the tremor coming back i take more. I’ve no idea if this would be helpful for Jeisel S., but it might be worth looking into.

    I’m glad you are getting better. Best wishes.

  2. Wow, such a heart pounding story. You understood the difference between faith and fear. Your faith in God during this stressful time was remarkable. You did the research and found the answers. In the words of the late great Maya Angelou….”Nothing will work unless you do”. The power women possess when there’s nothing left to be feared is unbelievable.

    Greta W.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Previous Story

Stress, Hormones, and Migraine

Next Story

Mammography Screening – When an Educated Consumer Is Not the Best Customer

Latest from Birth Control

Why Does Yaz Get a Pass?

In the early days of hormonal birth control, many physicians and politicians seemed extraordinarily indifferent to